advertisement

Depression

Question
Posted by: Concerned wife | 2019/07/25

Q.

Withdrawals from Anti -Depressive meds

My Husband was on Aropax 25mg for 6 months, and has now been off the meds for a week. He has constant tingling in his fingers, jolts in his chest, complains of feeling terrible, but cant explain this, and cries periodically about 3-4 times a day. His Psychiatrist put him on Urbanol, not sure how much longer this will take. Please advise me on what to do, or is this a process that will take a while without intervention?

Expert's Reply

A.

Depression expert
- 2019/07/26

Hello CW,
Aropax is a trade name for the antidepressant Paroxetine.  As with most drugs significantly affecting the brain, we recommend that they should not be stopped abruptly, or withdrawal problems of the sort you describe are quite common.  Usually, they can be avoided by planning to withdraw the drug gradually.
These withdrawal symptoms usually start within 1-2 days of stopping the drug, are at their worst after around 4-5 days, and then tend to fade over 2-3 weeks.  Some doctors, if the person has suddenly stopped the drug on his own, would suggest going back on the full previous dose, and then after a while, withdrawing the drug slowly. 
Personally,  I would not use a drug like Urbanol ( Clobazam ) or its relatives in this situation, because, especially if used for more than a couple of weeks, it itself can cause different withdrawal symptoms unless it is in turn withdrawn very gradually.  As a sedative tranquilizer it might make someone feel a bit calmer, but I don't think it would specifically relieve the withdrawal symptoms of Aropax, themselves.
Did your husband decide on his own to stop the Aropax, or was this suggested by his doctor ?  Up to that point was it being helpful to him ?  6 months is a bit soon to stop, as most real, properly diagnosed depressions, benefit from one remaining on an antidepressant for at least 9 months, or there is a real risk of the depression returning, which might be part of what is happening now. Presumably his psychiatrist will be assessing him to check for this, as he may need continuing antidepressant meds for a while longer, whether Aropax or an alternative.  Urbanol is NOT an antidepressnt.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.